An Epidemic of a “New” Haemorrhagic Disease in Infants Attributable to Talcum Powder Contaminated with Warfarin in Ho-Chi-Minh Ville (Vietnam)
In August 1981, pediatric hospitals in Ho-Chi-Minh Ville (Saigon) began to report numerous cases of a haemorrhagic syndrome in infants. A collaborative study with a French epidemilogist began on September 24, 1981, with the aim of finding the cause of this “new” haemorrhagic disease. After having excluded the hypothesis of a viral or bacterial infection, a retrospective study, using questionnaires with 83 items, concerning products of hygiene and nutrition and living conditions, was undertaken. This epidemiological investigation showed this phenomenon was caused by an anticoagulant contained in talcum powder. Analysis of the talcum powders found warfarin; the concentrations ranged between 1.7% and 6.5%. This dramatic episode (741 cases with 177 deaths) ended when the contaminated talc was withdrawn from circulation. The hypothesis of accidental contamination or use of warfarin in lieu of a perfuming agent must be rejected. Accidental addition of a rat-killer seems highly improbable and the possibility of intentional and malevolent adulteration is now under study. An experimental study of hemostasis in two baboons was carried out, using dermal application of the contaminated talc powder. The intoxicated animal died on the 5th day with severe vitamin K deficiency. This accident together with the animal study, shows the transcutaneous uptake of the anticoagulant, which could be of considerable importance in toxicology and in pharmacokinetics.
Key wordsWarfarin Epidemiology Toxicology Vitamin K Haemorrhage Transcutaneous uptake
Unable to display preview. Download preview PDF.